NPS warns on antibiotic side-effects


As part of Antibiotic Awareness Week, NPS MedicineWise is helping educate Australians about potential side-effects.

NPS MedicineWise medical adviser Dr Jeannie Yoo says that as well as adding to the threat of antibiotic resistance, antibiotics have other risks, and consumers need to weigh up the benefits of taking these medicines against possible harm.

“Antibiotics play an important role in the treatment of serious bacterial infections, but like all medicines, antibiotics have the potential to cause side effects,” says Dr Yoo.

“At a community level, the evolution of resistant bacteria to an increasing number of commonly prescribed antibiotic medicines has become a global threat. To the individual, antibiotic therapy can have side effects that impact on their health.”

 

Antibiotics and the gut

“Although many people may be aware of the potential side effects of antibiotics, they may be surprised about how common they are,” says Dr Yoo.

Some of these side effects are short-term, for example between one and 10 in every 100 people taking antibiotics will experience common side effects such as stomach problems like diarrhoea, nausea and vomiting.

NPS MedicineWise is highlighting to consumers that this may occur because, in addition to targeting the pathogenic bacteria causing the infection, the antibiotic can also disturb the balance of helpful bacteria living in the gut. Because of this disturbance the intestines may be less able to absorb water and nutrients from food, resulting in diarrhoea.

While in most cases these side effects are temporary, studies have also reported that in situations where the makeup of the gut bacteria is altered following antibiotic therapy, there is an increased risk of disease from pathogenic bacteria such as Clostridium difficile. Infection with this bacteria can lead to serious, life-threatening diarrhoea.

Increasingly, research is showing there are also long-term consequences from antibiotic therapy that can impact on future health of the individual, as well as the community.

“Until recently, the impact of antibiotics on the normal gut bacteria was thought to be temporary, or short-term, with any disturbances being restored several weeks after treatment. However, emerging research now suggests the effect may be more long-term in some people, with imbalances still present months and even years after a course of antibiotics,” says Dr Yoo.

“Different antibiotics can have different effects on the gut bacteria, and how significant the effect might be to a person’s health will also depend on the strength (dose) of the medicine, how long it is taken for, if it is narrow-or broad-spectrum and how it is taken (e.g. oral, topical or injection).

“In certain clinical situations, the benefits of antibiotics far outweigh the risks and that’s when they should be taken.

“However, by taking antibiotics when they are not needed, such as for self-limiting infections (infections that will get better on their own), you are unnecessarily risking both short-term side effects and longer-term effects on your gut health. We also need to appreciate that the health of the gut impacts on overall health, making the effects of antibiotics potentially far reaching.

“This Antibiotic Awareness Week we’re urging consumers and health professionals alike to use these precious medicines carefully and appropriately, to ensure that we can continue to enjoy their benefits without unnecessarily experiencing their potential harms.”

nps-medicinewise-gut-infographic

 

Previous Not all happy with UK sore throat service
Next Does Lyme disease exist in Australia?

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.

No Comment

Leave a reply